Kentucky, 2013Damaging Winds in Kentucky, July 18, 2013
July 18, 2013 · NWS PAH · 4 events in 4 counties and zones
Isolated thunderstorms pulsed up to severe levels during the heat of the afternoon. The storms developed on the northern fringe of an upper-level trough over the South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms pulsed up to severe levels during the heat of the afternoon. The storms developed on the northern fringe of an upper-level trough over the South. The wind flow near the surface was very weak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 2:47 AM CST, 8 hours 56 minutes earlier.
Area forecast discussion, Jul 18, 2:47 AM CST, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CDT THU JUL 18 2013
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 314 AM CDT THU JUL 18 2013
WELL...INDICATIONS ARE THAT THE LARGE H50 DOME OF HIGH PRESSURE
NOW ENCOMPASSING A LARGE PART OF THE COUNTRY WILL REMAIN THE
DOMINANT WEATHER FEATURE THROUGH FRIDAY...THO IT DOES BEGIN TO
THIN OUT AND BREAK DOWN SOMEWHAT WITH TIME. ESSENTIALLY...WHAT
THAT MEANS FOR US IS LIKELY A COUPLE OF REPEATS OF
WEDNESDAY/YESTERDAY CONDITIONS. AFTERNOON TEMPS ARE EXPECTED TO
RUN IN THE 92 TO 96 RANGE...WITH HEAT INDEX VALUES UP AROUND 100
OR SO FOR SEVERAL HOURS BOTH DAYS.
ISOLATED SMALL CLUSTERS OF SHOWERS/THUNDERSTORMS WILL BE
POSSIBLE...BUT SHOULD BE FEW AND FAR BETWEEN. LATEST MODEL RUNS DO
SEEM TO BRING A BIT MORE IN THE WAY OF INTEGRATED MOISTURE
WESTWARD UNDER THE BELLY OF THE H50 HIGH TODAY/FRI. IF THIS ENDS
UP PRODUCING MORE CLOUDINESS...DAYTIME TEMPS COULD BE HELD DOWN A
FEW DEGREES...AND THIS WOULD TAKE AN EDGE OFF THE HEAT.
THE NEXT DECENT SHOT OF SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD
OFF UNTIL SAT/SAT NIGHT AS THE MID LEVEL RIDGE CONTINUES TO BREAK
DOWN AND A WEAK SURFACE FRONT SINKS SOUTH INTO THE FORECAST AREA.
THIS FRONT SHOULD ARRIVE IN THE AFTERNOON ALONG THE I 64
CORRIDOR...THEN OVER WRN KY/SE MO LATE IN THE DAY OR SAT EVENING.
THE ARRIVAL OF THE FRONT WILL LIKELY MARK THE BEST CHC FOR
STRONGER THUNDERSTORMS. TEMPS SHOULD HAVE A CHC TO HEAT BACK INTO
THE 90S AHEAD OF THE FRONT...AND SFC DEW POINTS WILL BE IN THE
LOWER TO MID 70S. THUS...NOT ONLY WILL HEAT INDICES APPROACH 100
AGAIN SAT...BUT THE AIR SHOULD BE QUITE UNSTABLE AHEAD OF THE FRONT
SAT AFT. WILL NEED TO MONITOR FOR A LEAST SOME SEVERE STORM
POTENTIAL SAT INTO SAT EVENING.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 314 AM CDT THU JUL 18 2013
RAIN CHANCES SHOULD DECREASE DURING THE DAY SUNDAY...AT LEAST ACROSS
THE NORTH PART OF THE FA...BEFORE INCREASING FROM THE WEST SUNDAY
NIGHT AS THE SURFACE FRONT BEGINS TO LIFT BACK N AS A WARM FRONT.
THE 18/00Z ECMWF IS LESS AGGRESSIVE IN THE COLD FRONT'S SOUTHWARD
PROGRESS AND IN FACT ITS SOLUTION IS TO NEVER PUSH THE FRONT SOUTH
OF OUR REGION AND PRETTY MUCH MAINTAINS A SOUTHERLY FLOW EXCEPT
POSSIBLY ACROSS THE FAR NORTH PART OF THE FA. HAVE WEIGHED (BUT NOT
FULLY ACCEPTED) THIS SOLUTION INTO THE SUNDAY-MONDAY FORECAST GIVEN
THE CLIMATOLOGY OF SURFACE FRONTS LACK OF SOUTHWARD PROGRESSION IN
MID JULY.
THEREAFTER MUCH OF THE FORECAST FOR THE PERIOD WILL BE DRIVEN BY THE
COMBINATION OF THE LINGERING SURFACE FRONT ACROSS THE AREA COMBINED
WITH A SERIES OF 500MB SHORT WAVES PROGRESSING SE ACROSS THE FA.
MODEL DISCREPANCY IS CONSIDERABLE ON RESOLVING THE MAGNITUDE AND
TIMING OF THESE. THE ECMWF FAVORS LATE SUNDAY NIGHT AND MONDAY WITH
THE GFS DEVELOPING A MORE PRONOUNCED 500MB SHORT WAVE TUESDAY/
TUESDAY NIGHT...ALTHOUGH APPEARING SUSPECT GIVEN IT HAS A QPF BULLS
EYE OVER SOUTHERN IL TUESDAY NIGHT. ADJUSTED POPS SLIGHTLY (UP)FOR
THE MONDAY-TUESDAY TIME FRAME.
MODELS ARE A LITTLE MORE HARMONIZED WITH A SIGNIFICANT 500 MB SHORT
WAVE MOVING SE ACROSS THE FA WED/WED NIGHT ALONG WITH A WEAK SURFACE
COLD FRONT MOVING THROUGH PART AND POSSIBLY ALL OF THE FA.
THEREFORE...WILL KEEP SOLID CHANCE POPS FOR THAT PERIOD.
&&
.AVIATION...
ISSUED AT 617 PM CDT WED JUL 17 2013
DIURNAL CU WILL DISSIPATE WITH THE SETTING SUN...LEAVING MOCLEAR
SKIES AND A CHANCE FOR SOME PATCHY FOG TO DEVELOP OVERNIGHT. CU BASES
WILL AGAIN DEVELOP TMRW IN THE HEAT OF THE DAY...AROUND 4K FEET.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...MEFFERT
LONG TERM...RS
Hazardous weather outlook, Jul 18, 3:14 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
414 AM CDT THU JUL 18 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
414 AM CDT THU JUL 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM AROUND NOON
THROUGH LATE AFTERNOON TODAY.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING MAINLY ACROSS WESTERN KENTUCKY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAT INDICES WILL REACH AROUND 100 FRIDAY AND SATURDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
FRIDAY NIGHT WITH A BETTER CHANCE OF THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT AS A WEAK COLD FRONT MOVES SLOWLY SOUTH ACROSS THE
REGION. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE IN THE
AFTERNOON AND EVENING SATURDAY.
A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION CANNOT BE RULED OUT SATURDAY AFTERNOON AND
EVENING WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE DURING THIS
TIME.
In the hours before
Special weather statement, Jul 18, 9:59 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 AM CDT THU JUL 18 2013
KYZ015-016-018-020-181645-
HENDERSON KY-HOPKINS KY-MCLEAN KY-WEBSTER KY-
1059 AM CDT THU JUL 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENDERSON...NORTHEASTERN
HOPKINS...EASTERN WEBSTER AND WESTERN MCLEAN COUNTIES IN NORTHWEST
KENTUCKY UNTIL 1145 AM CDT...
AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF BEECH GROVE...OR 8 MILES WEST
OF CALHOUN...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
SEBREE...DIXON AND SLAUGHTERS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Thunderstorm Wind, Caldwell
- When
- July 18, 11:43 AM CST
- Where
- Caldwell County, 1.09 mi WNW of Hopson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.988, -87.847
Large tree limbs were blown down.
Thunderstorm Wind, Calloway
- When
- July 18, 11:50 AM CST
- Where
- Calloway County, 0.2 mi SW of Kirksey
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.698, -88.383
A microburst centered in the southwest part of Kirksey affected an area about 1.5 miles wide. About two dozen structures were damaged, and about 50 trees were blown down. Trees landed across roads and houses. Small sections of roof decking were blown off a few structures. At least two windows were blown out. Estimated peak winds based on damage photos were 95 mph.
Thunderstorm Wind, Christian
- When
- July 18, 2:55 PM CST
- Where
- Christian County, Gracey
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.870, -87.650
Small and medium-size tree limbs were blown down by a wind gust measured at 59 mph.
Funnel Cloud, Daviess
- When
- July 18, 4:30 PM CST to 4:33 PM CST
- Where
- Daviess County, 5 mi W of Owensboro
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -87.212
There were several funnel cloud sightings west of Owensboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 18 to 20, 20135 deaths · 1 event
- Heat in Maryland, July 18, 20134 deaths · 12 events
- Lightning Strike in Michigan, July 18, 20131 death · $70,000 · 1 event
- Flash Flooding and Lightning Strikes in Colorado, July 18, 201310 injured · $30,000 · 4 events
- Hail and Damaging Winds in Michigan, July 18 to 19, 2013$453,000 · 70 kt wind · 14 events
- Flash Flood and Damaging Winds in Tennessee, July 18, 2013$370,000 · 61 kt wind · 6 events
- Flash Flooding and Debris Flows in Colorado, July 18, 2013$153,000 · 0.75 in hail · 9 events
- Flash Flooding and Flooding in Puerto Rico, July 18, 2013$58,000 · 28 events
- Lightning Strike in Wisconsin, July 18, 2013$162,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 18 to 19, 2013$110,000 · 52 kt wind · 7 events
- Flash Flood and Damaging Winds in Mississippi, July 18 to 20, 2013$98,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, July 18, 2013$25,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459367, 459369, 459666, 459372.